Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 48, NWS Kansas City, MO

October 8, 2009Johnson County, Missouri

NWS Kansas City, MO issued this flash flood warning at Oct 8, 2009, 6:45 AM CDT for Johnson County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2009, 6:45 AM CDT (11:45 UTC)
Expired
Oct 8, 2009, 12:30 PM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

County Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 37 km from the middle of the area, began a volume at 11:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2009-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2009-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 306 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KEAX 081145
FFWEAX
MOC101-081730-
/O.NEW.KEAX.FF.W.0048.091008T1145Z-091008T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
645 AM CDT THU OCT 8 2009

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOHNSON COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 1230 PM CDT

* AT 642 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH  
  FLOODING ACROSS THE WARNED AREA. FIVE TO SIX INCHES OF WATER WAS
  FLOWING OVER THE ROADWAY NEAR THE INTERSECTION OF HIGHWAYS 23 AND 
  D...AND STREET FLOODING WAS BEING REPORTED IN SOUTHERN WARRENSBURG.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...HOLDEN...
  KNOB NOSTER...WARRENSBURG...WHITEMAN AIR FORCE BASE...CHILHOWEE...
  KINGSVILLE AND LEETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3857 9410 3890 9410 3892 9350 3856 9352

$$

SF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 4:51 AM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Oct 8, 4:51 AM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
451 AM CDT THU OCT 8 2009

.DISCUSSION...

TWO PRIMARY THEMES FOR THIS FORECAST PACKAGE...HEAVY RAINS TODAY AND
MUCH BELOW NORMAL TEMPERATURES WITH THE DREADED S WORD IN
SATURDAYS FORECAST. MODELS HAVE BEEN CONSISTENT WITH THE OVERALL
GENERAL EVOLUTION OF THIS HEAVY RAIN EVENT. WATER VAPOR IMAGERY
SHOWS SW U.S. UPPER TROUGH IS STARTING TO OPEN UP AND WILL
EVENTUALLY LIFT NORTHEAST IN RESPONSE TO BROAD TROUGHING FROM THE
NORTHERN ROCKIES THROUGH THE WESTERN GREAT LAKES.

WIDESPREAD ELEVATED CONVECTION IN FULL SWING AS WAVES OF CONVECTION
GENERATE OVER SOUTHERN/EASTERN KS AND ROLL EASTWARD ACROSS THE CWA.
DEEP/STRONG ISENTROPIC UPGLIDE AIDED BY THE DEVELOPMENT OF A
SOUTHERLY LOW LEVEL JET AND STRENGTHENING UPPER LEVEL JET WILL
PROVIDE A FAVORABLE ENVIRONMENT FOR EXTENSIVE RAINS. HEAVIEST RAINS
STILL TARGETED FOR AREAS SOUTH OF THE MO RIVER. UP TO AN INCH OF
RAIN HAS ALREADY FALLEN FROM LA CYGNE NORTHWARD TO OLATHE TO SZL.
FLOOD WATCH HAS CAPTURED THIS AREA OF HEAVIER RAINFALL AND AN
ADDITIONAL 1-2 INCHES OF RAIN LIKELY. SATELLITE IMAGERY SHOWS AN
AREA OF ENHANCED/COLDER CLOUD TOPS DEPICTING AN AREA OF STRONGER
CONVECTION IS QUICKLY MOVING INTO SOUTH CENTRAL KS. A SHORT WAVE
EJECTING FROM EASTERN NM GENERATED THIS ACTIVITY AND EXPECT TO SEE
AN INCREASE OF CONVECTION ACROSS SOUTHERN KS SHORTLY AND THEN TRACK
ENE ACROSS THE SOUTHERN CWA RESULTING IN ANOTHER ROUND OF HEAVY
RAIN STARTING LATE THIS MORNING AND CONTINUING INTO THE AFTERNOON
HOURS. OTHERWISE...THE EXTENSIVE CLOUD COVER AND WIDESPREAD RAINS
WILL GREATLY LIMIT ANY TYPE OF WARMUP.

THE UPPER TROUGH COMING FROM THE SW U.S. WILL PASS THROUGH HE CWA
EARLY FRIDAY AND BRING AN END TO THE RAIN WITH CLEARING SKIES.
ATTENTION THEN TURNS TOWARD BROAD TROUGH OVER THE NORTHERN U.S.
MODELS HAVE BEEN ADVERTISING FOR THE PAST COUPLE OF DAYS A SHORTWAVE
WHICH WILL DEEPEN/SHARPEN AS IT DROPS SOUTHEAST FROM ALBERTA FRIDAY
NIGHT. AN UNSEASONABLY COLD AIR MASS WILL ACCOMPANY THIS FEATURE AND
SPREAD INTO THE CWA ON SATURDAY. HAVE SOME CONCERN THE MODELS MAY BE
A BIT TOO COLD OVER THE CWA AS THE MID LEVEL VORTICITY GRADIENT
STAYS OVER IA AND SUGGESTS THE CWA WILL BE SPARED THE FULL IMPACT OF
THE COLD AIR ADVECTION. SIGNIFICANT FRONTOGENETIC FORCING WILL
ACCOMPANY THE COLD FRONT WHILE THE MID/UPPER DYNAMICS SQUEEZE OUT
THE POOLED MOISTURE. THERMAL PROFILES FAVOR ALL SNOW ACROSS NW MO
SATURDAY MORNING. THIS IS A RATHER EXTREME OUTCOME GIVEN THE
CLIMATOLOGY SO WILL ALLOW FOR SOME MODIFICATION OF THE AIRMASS AND
THUS GO WITH A RAIN/SNOW MIX FOR NW MO ON SATURDAY. THE MOISTURE
BAND SHOULD THIN OUT RAPIDLY ON SATURDAY SO MAY ONLY SEE
VIRGA/SPRINKLES SATURDAY AFTERNOON.

THE UNSEASONABLY COLD AIR WILL LINGER THROUGH SUNDAY. INCREASING
WARM AIR ADVECTION SUNDAY NIGHT MAY GENERATE RAIN OR SNOW AS YET
ANOTHER SHORTWAVE TROUGH MOVES EAST THROUGH THE BROAD UPPER
TROUGH.

BELOW NORMAL TEMPERATURES ARE EXPECTED THROUGH AT LEAST THE MIDDLE
OF NEXT WEEK

MJ

&&

.AVIATION...

FOR THE 06Z TAFS...IT IS A WET FCST FOR THE TAF PERIOD AS AN UPPER
LEVEL STORM SYSTEM AND A COLD FRONT APPROACHES. MOISTURE WILL
CONTINUE TO SURGE NE ABOVE THE SFC WITH RAIN AND THUNDERSTORMS TO
PREVAIL FOR MUCH OF THE PERIOD. AN AREA OF RAIN IN ERN KS WILL
CONTINUE TO SPREAD EAST TNGT. THE LOWER LEVELS ARE QUITE
DRY...THEREFORE CIGS AND VSBY WILL BE IN THE VFR RANGE. THE RAIN WILL
BECOME INCREASINGLY MORE HEAVY LATER TNGT AS THE LLJ BEGINS TO
STRENGTHEN. ELEVATED INSTABILITY WILL ALSO LIKELY PRODUCE A PERIOD OF
INTERMITTENT THUNDERSTORMS FOR 4 TO 8 HRS LATE TNGT INTO EARLY
THURSDAY. IT IS PSBL THAT THE STORMS MAY LINGER INTO THE EARLY AFTN
HOURS. IN ADDITION...SATURATION OF THE COLD BOUNDARY LAYER WILL
PRODUCE IFR CIGS BY THURSDAY MORNING. A COLD FRONT WILL SAG SOUTH
THROUGHOUT THE AFTERNOON WITH PERIODS OF LIGHT RAIN THROUGH THURSDAY
EVE. THE CONTINUED SATURATION OF THE COLD AIR MASS WILL ONCE AGAIN
PRODUCE IFR CIGS FM THURSDAY AFTN INTO THURSDAY NIGHT.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH FROM 4 AM CDT THURSDAY THROUGH LATE THURSDAY NIGHT
     FOR MOZ039-040-043>046-053-054.

KS...FLOOD WATCH FROM 4 AM CDT THURSDAY THROUGH LATE THURSDAY NIGHT
     FOR KSZ057-060.

&&
Hazardous weather outlook, Oct 8, 6:06 AM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
606 AM CDT THU OCT 8 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
606 AM CDT THU OCT 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE OVER WEST
CENTRAL THROUGH CENTRAL MISSOURI AS WELL AS EAST CENTRAL KANSAS
THROUGH THIS AFTERNOON. THROUGH 6 AM THURSDAY MORNING ONE TO ONE AND
A HALF INCHES OF RAIN HAS FALLEN IN MANY LOCATIONS. A SECOND WAVE OF
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY WILL QUICKLY OVERSPREAD
THE AREA BY SUNRISE. AN ADDITIONAL ONE TO TWO INCHES OF RAIN IS
LIKELY SOUTH OF A PAOLA TO FAYETTE LINE TODAY. HEAVY RAINS ARE THE
PRIMARY THREAT. SUFFICIENT INSTABILITY TO SUPPORT SEVERE
THUNDERSTORMS WILL LIKELY BE LACKING DURING THIS PERIOD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO RELAY ANY HEAVY RAIN OR FLOODING REPORTS TO LOCAL LAW
ENFORCEMENT OR THE NATIONAL WEATHER SERVICE.

MJ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 4:04 AM CDTAreal Flood AdvisoryEAXBates, Cass, Johnson3 hr
Oct 8, 5:51 AM CDTAreal Flood AdvisoryEAXCooper, Pettis84 min
Oct 8, 7:03 AM CDTFlash Flood WarningEAXCooper, Pettis6 hr
Oct 8, 7:18 AM CDTRiver Flood WarningEAXCooper62 hr
Oct 8, 7:21 AM CDTFlash Flood WarningEAXCass6 hr
Oct 8, 7:45 AM CDTFlash Flood WarningEAXHenry6 hr
Oct 8, 8:11 AM CDTAreal Flood AdvisoryEAXBates, Henry50 min
Oct 8, 8:30 AM CDTRiver Flood WarningEAXCass, Henry, Johnson41 hr
Oct 8, 8:34 AM CDTRiver Flood WarningEAXBates, Cass, Henry58 hr
Oct 8, 8:46 AM CDTFlash Flood WarningEAXBates, Henry4 hr
Oct 8, 9:24 AM CDTRiver Flood WarningEAXJohnson, Pettis51 hr
Oct 8, 9:24 AM CDTRiver Flood WarningEAXCooper, Saline6 days
Oct 8, 9:24 AM CDTRiver Flood WarningEAXCooper51 hr
Oct 8, 9:24 AM CDTRiver Flood WarningEAXHoward21 hr
Oct 8, 9:52 AM CDTRiver Flood WarningEAXBates19 hr
Oct 8, 9:56 AM CDTAreal Flood AdvisoryEAXCooper, Howard, Johnson, Lafayette, Saline6 hr
Oct 8, 1:07 PM CDTAreal Flood WarningEAXBates, Cass, Cooper, Henry, Howard, Johnson and 1 more24 hr

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.